Hail, Dickinson
- When
- June 4, 9:51 PM CST to 9:53 PM CST
- Where
- Dickinson County, 4.08 mi WNW of Terril
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.330, -95.050
As a weak mid-level wave moved across the area, a few storms fired along a frontal boundary. While the environment featured 1500-2000 J/kg MLCAPE, the deep layer shear was 20 knots or less, and this resulted in most storms weakening fairly rapidly after development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a weak mid-level wave moved across the area, a few storms fired along a frontal boundary. While the environment featured 1500-2000 J/kg MLCAPE, the deep layer shear was 20 knots or less, and this resulted in most storms weakening fairly rapidly after development. Isolated storms ended up with strong enough updrafts to produce hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 9:29 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1029 PM CDT Tue Jun 4 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 248 PM CDT Tue Jun 4 2019 A weak upper level wave will work east through the area late this afternoon and evening. This will bring a weak cool front into the area through the evening. While isolated thunderstorms will be possible during this time convection will be fighting a dry layer and capping. The better chances will be closer to highway 14 and into southwest MN which will be on the edge of the cap and dry layer. Also in central SD south towards Chamberlain. Overall severe weather threat pretty low with weak deep layer shear, running less than 20 knots, and CAPE values likely about 1500-2000 J/kg. The CAPE is fairly skinny as well so the threat for big hail pretty low. With a fairly significant dry layer below about 700 mb and downdraft CAPE running about 1200 J/kg to 1500 j/kg the main threat would likely be wind gusts around 65 mph. The threat will quickly decrease after sunset as we lose the affects of heating as well as the upper level energy shifts east. Wednesday should prove to be an exceptional day with decreasing humidity and lots of sunshine. North winds will average 5 to 15 mph and highs should be in the upper 70s to mid 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 248 PM CDT Tue Jun 4 2019 Wednesday night will see clear skies with a ridge of high pressure slowly moving through. Those two conditions will lead towards cool Thursday morning low temperatures, mostly in the mid 50s. Upper level ridging will build into the area Thursday and Friday and keep warm conditions in place. Highs should mainly be in the 80s. Because of the upper level ridge and no surface boundaries nearby dry weather is expected both days. Mid level lapse rates will also be on the lower side during this time but just a bit more unstable near the Missouri River. Still unlikely to get any convection but that would likely be the area with a bit better chance. By Friday these lapse rates increase in western and central SD as an upper level jet lifts north into Canada across the Rockies. This should once again not be enough to get any storms going but a bit better chance Friday versus Thursday. However, with low level flow from the southeast and tapping the more stable air to the east the chances will remain low. By the weekend this deepening upper level low pressure across central Canada will begin to push the upper level ridge east. This will bring cooler conditions and an increased chance for rain and thunderstorms. On Saturday there will likely be a skinny corridor of instability through central SD into northeast SD depending upon the timing of the system. This instability will be just ahead of a cool front which will work through the area Saturday night into Sunday morning. The threat for rain and thunderstorms should come to an end during the day Sunday. Right now severe weather is pretty unlikely but an isolated severe storm would be possible on Saturday evening if capping is not an issue. Monday into Tuesday broad troughing will spread across the northern plains and bring cooler conditions. Highs will likely back off into the upper 60s to mid 70s during this time with only small chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1024 PM CDT Tue Jun 4 2019 Any remaining isolated thunderstorms will end by 08Z. Otherwise, VFR conditions expected through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 625 PM CDT Tue Jun 4 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-052330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 625 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. There is a marginal chance of isolated strong to severe thunderstorms late into the evening, with wind gusts to 65 mph and hail to the size of half dollars. Lightning and brief heavy rain will be the main threats with a majority of storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 4 SSW PICKSTOWN 43.02N 98.56W
06/04/2019 E1.75 INCH GREGORY SD CO-OP OBSERVER
TIME ESTIMATED VIA RADAR.
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 1 SE MARTY 42.98N 98.41W
06/04/2019 E0.88 INCH CHARLES MIX SD TRAINED SPOTTER
&&
AKThe Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835899, 835903.